Colorado, 2020

High Wind in Colorado, January 17 to 18, 2020

January 17 to 18, 2020 · NWS BOU · 9 events in 9 counties and zones

A storm system moved across the region and produced a period of very strong winds in the foothills and northeast plains of Colorado. In and near the foothills, peak wind gusts included: 85 mph, 3 miles southwest of Rocky Flats; 81 mph, 3 miles north-northeast of White Ranch Open Space; 80 mph, 2 miles north-northwest of Rocky Flats; 79 mph, 3 miles east-northeast of Bergen Park; 78 mph near…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system moved across the region and produced a period of very strong winds in the foothills and northeast plains of Colorado. In and near the foothills, peak wind gusts included: 85 mph, 3 miles southwest of Rocky Flats; 81 mph, 3 miles north-northeast of White Ranch Open Space; 80 mph, 2 miles north-northwest of Rocky Flats; 79 mph, 3 miles east-northeast of Bergen Park; 78 mph near Crisman and NCAR Mesa Lab; 75 mph, 3 miles north-northeast of Pleasant View. Across the northeast plains, peak gusts included: 64 mph near Log Lane Village; 63 mph, 8 miles south of Holyoke; 60 mph at Akron; 58 mph, 6 miles southwest of Carr and near Natural Fort Rest Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 17, 9:41 AM MST, 1 hour 19 minutes earlier.

Area forecast discussion, Jan 17, 9:41 AM MST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
941 AM MST Fri Jan 17 2020

.UPDATE...
Issued at 940 AM MST Fri Jan 17 2020

Forecast is on track regarding winds and mountain snow. We did
have to add some fog across the eastern plains this morning with
locally reduced visibility, but that will be eroding to the east
by the noon hour.

With regard to the rest of the forecast, radar and satellite show
snow rapidly filling in across the high country, with pockets of
heavy snow and 1-2" per hour rates over the central Colorado
mountains. These heavier snow showers will be spreading through
Summit County in the late morning to mid afternoon hours (still
snowing hard in the northern Wasatch of Utah), before
precipitation rates gradually decrease late this afternoon as
subsidence behind the passing trough moves in. Travel will be
hazardous to say the least during these heavier snow showers.

The plains wind is not as clear as it was yesterday, as the latest
observed pressure gradients are running lower than forecast. Part
of this may be due to the lead short wave with relative pressure
falls still on the west slope off Colorado. However, there are
very strong pressure rises now organizing in Utah. We could get
one push of winds with the convective activity and isolated to
scattered showers spreading east across the plains, but then one
last and potentially stronger surge as the short wave finally
moves across late this afternoon and early evening, coinciding
with the strongest pressure gradients and isallobaric
acceleration as the pressure rise max moves over the Front Range.

&&

.SHORT TERM...(Today and tonight)
Issued at 253 AM MST Fri Jan 17 2020

Strong fast moving upper level trough located over the Great
Basin will race east today across the Central Rockies. Water vapor
satellite imagery showing the best lift associated with this
trough moving across Utah at this time. As moisture and ridge top
winds increase, snow showers are expected to form over the
mountains early this morning. Snow will become widespread later
this morning when the trough nears the state and lift increases.
The airmass will be unstable with CAPE up to 300 J/kg over the
mountains and even across the plains. Some snow showers should be
heavy due to the strong lift from the trough and instability.
Snowfall rates may reach 1 to 2 inches per hour under the heavier
snow showers. This will quickly cause roads to become snow
covered. Total snowfall is expected to be 3 to 6 inches with a
little more possible under the heavier snow showers. Due to the
instability, will have slight chance PoPs along the Front Range
and Urban Corridor. If any showers survive crossing the higher
terrain, they should be in the form of rain and last only a short
time. There is a better chance for rain and snow showers over the
northeast corner of the state. Any precipitation from this is
expected to be light as well.

Strong winds are still expected with this system as it crosses
the region. Winds start to get strong early this afternoon, so the
11AM start time may be a little early, but may be off by only a
couple of hours. Not enough to change the warning start time. Over
far northeast Colorado, the strong winds may not arrive until
after sunset. Wind gusts of 50 to 60 mph still appear on track
with gusts to 75 mph possible in the wind prone areas along the
Front Range.

For tonight, the upper level trough will be east of Colorado.
Strong subsidence and drying will occur behind it and bring the
snow showers to an end this evening. A stable layer above ridge
top level may help a mountain wave form tonight, so the high winds
may linger through the evening and past midnight in and near the
foothills. Plan on keeping the High Wind Warning in effect through
2AM Saturday. Cold air advection behind this system will result
in colder overnight temperatures. Expect teens across the Front
Range and eastern plains with single digits over the higher
terrain.

.LONG TERM...(Saturday through Thursday)
Issued at 253 AM MST Fri Jan 17 2020

After this latest fast moving storms system exits the state early
Saturday, an extended period of dry and mild weather should be in
store for northern Colorado through the middle of next week. Will
look for the potential for a switch-over to a colder and moist
period for late next week.

As we head into Saturday, despite strong subsidence throughout all
levels of the atmosphere, a weakening mid and upper level height
gradient will take place into Sunday as a ridge axis begins to
develop across the western US on the heels of the ejecting windy
trough to our east. Cross sections indicate just enough shallow
Pacific moisture riding in the prevailing flow to potentially
provide some light snow showers over the highest terrain Saturday
from weak orographics in the the weakening flow. For the most
part however, the high country will begin a drying trend which
should persist into the beginning of next week.

By midday Sunday, the ridge over the western US strengthens further
while keeping the region under moderate northwesterly flow aloft.
In this flow, a very weak and dry disturbance will race across
the northern US plains while dragging a weak and dry surface surge
onto the central high plains. This wind shift of near isothermal
temperatures will likely anti-cyclone into northeast Colorado off
the Cheyenne Ridge keeping the plains in easterly flow and temps
mostly in the cool 40s to near 50 for Sunday.

For Monday, the ridge amplifies and maximized over the entire
Rockies from southwest Canada to Mexico. This will give the
region calm and persistently dry and mild conditions for Monday.
Meanwhile, the next weather maker for Colorado begins to affect
the Pacific northwest as it moves onshore during the day Tuesday.
Out ahead, a weak wave will bring mid and upper level moisture
across the state along with possibility for some isolated light
snow showers for the very highest terrain. Across the lower
elevations however, Tuesday should be the warmest day of the
extended period as a weak lee trough sets up and some weak
southwesterly winds get going across the foothills and Palmer.
Will expect a day with mid and high level cloudiness and filtered
sunshine.

As the Pacific trough enters the northern and central Rockies
Wednesday, fairly significant differences stand out between the
long range models. The GFS and Canadian suggest the closed-low
storm track taking a southeasterly direction into the UT/CO
vicinity while building another strong and amplified ridge out
across the west coast in it's wake. The ECM on the other hand
prefers making this Pacific wave just another windy disturbance
in a train of weak storms systems lined up across the northeast
Pacific and Pacific northwest region. A few more model runs will
reveal better clues about this next storm.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 940 AM MST Fri Jan 17 2020

Biggest aviation concern will be strong winds this afternoon and
early evening. Southerly winds are expected to turn more southwest
or westerly with the arrival of isolated showers/virga aloft
17Z-19Z. Between 19Z and 21Z winds are expected to become
west to west/northwest with gusts reaching 40 knots. We should
see these strong winds holding until about 02Z, and then slowly
decrease through 04Z-06Z. There is a chance we could see 50 knot
gusts at KDEN, the most likely time for that would be 22Z-02Z
with the passage of the upper level trough. Blowing dust with
temporary reductions in visibility would be possible should gusts
exceed 40-45 knots.

After 04Z-06Z, wind direction may become variable with a tilt
toward a developing anticyclonic flow across the metro area
airports. Meanwhile, KBJC may see gusts to 50-60 knots if there's
enough mountain wave amplification through about 09Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 1 PM this afternoon to 2 AM MST Saturday
for COZ040>051.

High Wind Warning until 2 AM MST Saturday for COZ035-036-038-039.

Winter Weather Advisory until 5 PM MST this afternoon for COZ031-
033-034.

&&

UPDATE...Barjenbruch
SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Barjenbruch
Hazardous weather outlook, Jan 17, 3:09 AM MST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
309 AM MST Fri Jan 17 2020

COZ030>051-181015-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
309 AM MST Fri Jan 17 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A strong quick moving Pacific storm system will move across
Colorado today. This system will bring strong winds along with
mountain snow. In the high country, snow will develop this
morning. Roads will become snow covered and slippery, and
visibility will be reduced due to blowing snow. There may be a
brief period of more difficult travel late Friday morning into
early afternoon with a burst of heavier snowfall. Snow will then
taper off by Friday evening. Total accumulations of 3 to 6 inches
can be expected, with up to 8 inches under the heavier snow
showers.

Across the Front Range Foothills, I-25 Corridor, and adjacent
plains, it will become very windy. Peak gusts will reach 50 to 60
mph in most locations, with gusts in excess of 75 mph possible
across wind prone areas in and near the foothills. Travelers of
high profile vehicles should consider avoiding travel Friday
afternoon and evening when the strongest winds will blow.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry conditions and decreasing winds can be expected during the
morning hours Saturday with areas of blowing snow persisting
through the day over higher mountain passes and exposed areas. Dry
conditions and mild temperatures are expected for Sunday through
Wednesday ahead of the potential for colder and wintry weather
for the high country and lower elevations for late Wednesday into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
January 17, 11:00 AM MST to January 18, 2:00 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
January 17, 11:00 AM MST to January 18, 2:00 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
January 17, 11:00 AM MST to January 18, 2:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
January 17, 11:00 AM MST to January 18, 2:00 AM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
January 17, 1:00 PM MST to 8:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
January 17, 1:00 PM MST to 8:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Morgan County

When
January 17, 1:00 PM MST to January 18, 2:00 AM MST
Where
Morgan County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

High Wind, Washington County

When
January 17, 1:00 PM MST to January 18, 2:00 AM MST
Where
Washington County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
January 17, 1:00 PM MST to January 18, 2:00 AM MST
Where
Phillips County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865296, 865297, 865298, 865299, 865300, 865301, 865304, 865308, 865310.